Hail, Monona
- When
- June 20, 2:57 PM CST
- Where
- Monona County, 2.16 mi ENE of Castana
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 42.090, -95.880
This was the second day in a row that pulse-type severe thunderstorms hit western Iowa. A cool northwesterly upper level wind flow prevailed during this stretch, with several embedded disturbances, while warm and unstable conditions were observed at the surface.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS OAX wrote it up.
This was the second day in a row that pulse-type severe thunderstorms hit western Iowa. A cool northwesterly upper level wind flow prevailed during this stretch, with several embedded disturbances, while warm and unstable conditions were observed at the surface.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Omaha, NE wrote its last area forecast discussion before the first event at Jun 20, 2:35 PM CST, 22 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE OMAHA/VALLEY NE 335 PM CDT FRI JUN 20 2008 .DISCUSSION... FORCAST CONCERNS THROUGH THE PERIOD WILL CONTINUE TO BE UNSETTLED WX AND TSRA. LATEST SFC ANALYSIS HAD A WK SFC TROF FM NR CLARINDA TO WEST OF DBQ...TSRA SEEMED TO BE FORMING IN THIS AREA OF CONVERGENCE. OTHER TSRA WERE NR THE SFC DEWPOINT GRADIENT WEST OF ONL AND ODX...WITH MORE SCT TSRA NR SUX. SFC DEWPOINTS WERE IN THE UPR 50S TO LOWER 60S WITH TEMPS. NW FLOW CONTINUES WITH A WEAK SHORTWAVE TROF FM MN THROUGH NW IA AND SE SD INTO NEB. HEATING THIS AFTERNOON HAS SB CAPE FM 1500-3000J/KG...SO THERE IS GOOD INSTABILITY... HOWEVER...THE SHEAR PARAMETERS ARE WEAK. EXPECT ISOLD TO SCT TSRA AGAIN THIS AFTERNOON AND THIS EVENING AND SOME ISOLD SVR WITH LARGE HAIL AND SOME DAMAGING WINDS POSSIBLE. SATURDAY...ANOTHER SHORTWAVE IN NW FLOW WILL BE APPROACHING AND THIS APPEARS TO AFFECT ALL BUT THE SW PART OF THE CWA...HAVE CHC POPS FOR THIS FEATURE DURING THE AFTERNOON AND OVERNIGHT. SFC HIGH PRES WILL BUILD IN FOR SUNDAY AND STILL DRY FOR SUNDAY NIGHT INTO EARLY MONDAY WITH ANOTHER SHORTWAVE MON AFTERNOON AND THE FRONTAL PASSAGE MONDAY NIGHT AND TUESDAY...MOVING OUT TUESDAY NIGHT. UNSETTLED PATTERN CONTINUES WITH LOW POPS WED NIGHT AND CHANCE POPS THU INTO THU NIGHT AND FRI AS WAA AND WEAK RIPPLES IN THE NW FLOW EXTENDS INTO THE END OF THE WEEK. HIGHS MOSTLY IN THE 80S THROUGH THE FORECAST PD. && .AVIATION... OR TAF SITES KOMA...KLNK AND KOFK...THROUGH 21/18Z. VFR CONDITIONS EXPECTED THROUGH THE ENTIRE PERIOD. HAVE A CHANCE OF SHOWERS SKIRTING KOFK FROM 20/18-21Z AND POSSIBLY SOME CONVECTION AT KLNK FROM 20/21-01Z. OTHERWISE...WINDS SHOULD REMAIN LIGHT THROUGH THE DAY. && .OAX WATCHES/WARNINGS/ADVISORIES... NE...NONE. IA...NONE. && ZAPOTOCNY/REESE
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE OMAHA/VALLEY NE 1133 AM CDT FRI JUN 20 2008 IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034- 042>045-050>053-065>068-078-088>093-210645- MONONA-HARRISON-SHELBY-POTTAWATTAMIE-MILLS-MONTGOMERY-FREMONT- PAGE-KNOX-CEDAR-THURSTON-ANTELOPE-PIERCE-WAYNE-BOONE-MADISON- STANTON-CUMING-BURT-PLATTE-COLFAX-DODGE-WASHINGTON-BUTLER- SAUNDERS-DOUGLAS-SARPY-SEWARD-LANCASTER-CASS-OTOE-SALINE- JEFFERSON-GAGE-JOHNSON-NEMAHA-PAWNEE-RICHARDSON- 1133 AM CDT FRI JUN 20 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST IOWA...WEST CENTRAL IOWA...EAST CENTRAL NEBRASKA...NORTHEAST NEBRASKA AND SOUTHEAST NEBRASKA. .DAY ONE...THIS AFTERNOON AND TONIGHT SCATTERED THUNDERSTORMS ARE POSSIBLE ACROSS THE AREA THIS AFTERNOON AND INTO THE EVENING. SOME ISOLATED STORMS MAY CONTAIN LARGE HAIL...DAMAGING WINDS AND LOCALLY HEAVY RAIN. THUNDERSTORM ACTIVITY IS EXPECTED TO WEAKEN AND DISSIPATE AFTER MIDNIGHT. MINOR FLOODING WILL CONTINUE ALONG THE MISSOURI RIVER FROM AROUND BROWNVILLE TO RULO THROUGH THE WEEKEND. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY THERE IS ANOTHER CHANCE FOR THUNDERSTORMS SATURDAY AFTERNOON INTO SATURDAY NIGHT...THEN MONDAY NIGHT INTO MIDWEEK. ISOLATED SEVERE STORMS WILL BE POSSIBLE SATURDAY EVENING...WITH MORE SEVERE STORMS POSSIBLE MONDAY NIGHT. .SPOTTER INFORMATION STATEMENT... STORM SPOTTER ACTIVATION MAY BE NEEDED LATE THIS AFTERNOON INTO THE EVENING. 69
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
347 PM CDT FRI JUN 20 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0330 PM HAIL 1 W COLON 41.30N 96.63W
06/20/2008 E0.75 INCH SAUNDERS NE STORM CHASER
&&
DEWALDThe national radar mosaic for the moment the first event began.
9 hail, 1 tornado. Local standard time, as filed.
A brief tornado touchdown knocked down some small tree limbs and caused a power pole to lean about 6 miles east of Macedonia on County Road G66. The funnel and then eventual tornado was high-based and very narrow and was seen from people who were near Griswold, Oakland, Elliott, Treynor and Macedonia. The funnel was visible for around 20 or 25 minutes.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Iowa in 2008Every state in 2008This day in weather historyThe tornado archive for Iowa, 2008Warnings in Iowa, June 2008
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 99456, 99457, 99473, 99458, 99459, 99460, 99461, 99462, 99463, 99464.